Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2004, 5:16 PM MDT for Yuma County, Colorado. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2004, 5:16 PM MDT (23:16 UTC)
- Expired
- Jul 2, 2004, 6:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:20 PM MDT | HAIL 0.75 | 4 Nw Yuma, CO | |
| Jul 2, 5:35 PM MDT | HAIL 1 | Yuma, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 022316
SVRGLD
COC125-030015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT FRI JUL 2 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 615 PM MDT
* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF YUMA...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
YUMA AROUND 530 PM MDT...
CLARKVILLE AROUND 530 PM MDT...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 4028 10292 4010 10290 4001 10255 4042 10241
4043 10273
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:00 PM MDT, 16 minutes earlier.
Area forecast discussion, Jul 2, 5:00 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT FRI JUL 2 2004 .UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS ARE SLOWLY APPROACHING THE NORTHWEST CORNER OF THE FORECAST AREA AND AN UPDATE WILL BE ISSUED TO INCLUDE A SLIGHT CHANCE MENTION ACROSS YUMA AND DUNDY COUNTIES. SUBSIDENCE/DRIER MID LEVEL AIR FURTHER EAST SHOULD LIMIT EASTWARD EXTENT. && .PREV DISCUSSION... 250 PM MDT FRI JUL 2 2004 CHALLENGES ARE SLIGHT CHANCE FOR EARLY EVENING STORMS IN SOUTHWEST TONIGHT...HIGH TEMPERATURES ON SAT AND CHANCES FOR DRY LINE THUNDERSTORMS SAT NIGHT. THE BIG UPPER STACKED LOW CONTINUES TO MOVE SLOWLY TO THE EAST NEAR THE KANSAS CITY AREA THIS AFTERNOON. BEHIND IT THE UPPER RIDGE MOVES INTO THE HIGH PLAINS AREA TONIGHT AND SAT. A SMALL COLD POCKET ASSOCIATED WITH THE DEPARTING LOW IS COMBINING WITH LIFT ALONG THE PALMER DIVIDE IN FAR EAST CO THIS AFTERNOON TO PROVIDE ISOLATED THUNDERSTORMS. A FEW COULD HOLD ON INTO THE EVENING IN MY FAR SW COUNTIES BEFORE WEAKENING AS THEY TURN SE IN THE UPPER FLOW. AFTER 8 PM OR SO EXPECT THE NIGHT TO CALM DOWN AND BE MOSTLY CLEAR. LOWS AGAIN IN THE UPPER 50S TO LOWER 60S. SAT STILL LOOKS TO BE A HOT DAY WITH TEMPERATURES SLIPPING INTO THE LOW TO MID 90S WITH LOTS OF SUNSHINE AND A LIGHT DOWNSLOPE WIND IN THE WEST. AS A RESULT OF THIS DOWNSLOPE IN THE WEST...THE LEE TROUGH MOVES SLOWLY TO THE EAST...AND A SOUTH WIND IN THE EAST A DRY LINE LOOKS TO SET UP JUST EAST OF THE KANSAS AND COLORADO BORDER. LATE IN THE AFTERNOON AND INTO THE EVENING THIS LOOKS TO TRIGGER A FEW THUNDERSTORMS. DURING THE EVENING A WEAK SHORTWAVE APPROACHES FROM THE WEST PASSING ACROSS OR THROUGH THE RIDGE. THIS SHOULD ADD SOME ENERGY TO DRY LINE STORMS AND WILL MOVE THEM SLOWLY TO THE EAST. AFTER MIDNIGHT THINGS QUITE DOWN AND COOL AGAIN. SUN CLOUDINESS INCREASES AS THE RIDGE MOVES TO THE EAST AND A STRONGER SHORTWAVE APPROACHES DURING THE AFTERNOON. HIGH TEMPERATURES SLIGHTLY LOWER THAN SAT...IN THE 80S TO LOWER 90S. BY NIGHTFALL SCATTERED SHOWERS AND THUNDERSTORMS SPREAD OVER THE HIGH PLAINS AND MOVE TO THE EAST...REGRETFULLY POSSIBLY ADDING A WEATHER THREAT TO OUTDOOR INDEPENDENCE DAY AND NIGHT ACTIVITIES. MON THE SHORTWAVE FINALLY MOVES OUT TO THE EAST AND A WEAK COLD FRONT BEGINS TO MOVE SOUTH DOWN THE HIGH PLAINS COOLING TEMPERATURES FOR THE NEXT FEW DAYS INTO THE 70S AND 80S. THIS IS A SLOW PROCESS AS WINDS ALOFT ARE ALMOST PARALLEL TO THE FRONT. PRECIP CHANCES END LATE TUE OR EARLY WED AS A SURFACE HIGH PUSHES SOUTHEAST ACROSS THE NORTH CENTRAL PLAINS. DURING THE DAY THU TEMPERATURES RETURN TO THE 90S AS THE UPPER RIDGE MOVES ACROSS AND SW FLOW RETURNS ALOFT. SCATTERED SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST THU EVENING AND NIGHT AND AGAIN ON FRI. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC/MWM
Hazardous weather outlook, Jul 2, 10:15 AM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT FRI JUL 2 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1015 AM MDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ON THE PALMER DIVIDE NEAR LIMON THIS AFTERNOON...AND MOVE INTO WESTERN KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. OTHER STORMS WILL DEVELOP OVER SOUTHEAST WYOMING...AND POSSIBLY REACH YUMA COUNTY THIS EVENING BEFORE DISSIPATING AFTER SUNSET. THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND GUSTY WINDS. HOWEVER...THE RISK DOES NOT APPEAR GREAT ENOUGH TO WARRANT SPOTTER ACTIVATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ON SATURDAY...A DRY LINE WILL SET UP OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. AT THE SAME TIME...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST. AT THIS TIME...ENOUGH INSTABILITY AND MOISTURE WILL BE IN PLACE THAT SOME OF THESE STORMS COULD BECOME SEVERE. ON SUNDAY...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST. DEPENDING ON HOW WIDESPREAD THE THUNDERSTORMS ARE ON SATURDAY AND SATURDAY NIGHT...ENOUGH MOISTURE SHOULD BE IN PLACE TO ALLOW THUNDERSTORMS TO DEVELOP AGAIN. BECAUSE OF THE STRENGTH OF THE UPPER SYSTEM AND THE INSTABILITY IN PLACE...THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS. ON MONDAY AFTERNOON AND EVENING...ANOTHER UPPER LEVEL STORM SYSTEM AND A STRONG COLD FRONT WILL MOVE IN FROM THE NORTHWEST. THIS WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ONCE AGAIN. THE TUESDAY THROUGH THURSDAY TIME PERIOD LOOKS DRY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:08 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.